Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 19, NWS Goodland, KS

May 18, 2018Decatur County, Rawlins County, Kansas; Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at May 18, 2018, 6:43 PM CDT for Decatur County, Rawlins County, Kansas; Hitchcock County, Red Willow County, Nebraska. It was in force for 32 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2018, 6:43 PM CDT (23:43 UTC)
Expired
May 18, 2018, 7:15 PM CDT
In force
32 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Decatur County, KS, Rawlins County, KS, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 95 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 7:14 PM CDTHAIL 1.5Herndon, KS
May 18, 7:23 PM CDTHAIL 13 W Herndon, KS
May 18, 7:25 PM CDTHAIL 2.751 W Herndon, KSHAIL SIZE VARIED FROM PEA SIZE TO BASEBALL SIZE. THIS HAIL IS COVERING THE GROUND. COMBINATION OF THE HAIL AND THE HEAVY RAINFALL IS CREATING NEAR ZERO VISIBILITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 4:02 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2018-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2018-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -493 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-493 m²/s²
0-3 km storm-relative helicity
-214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

560 
WUUS53 KGLD 182343
SVRGLD
KSC039-153-NEC087-145-190015-
/O.NEW.KGLD.SV.W.0019.180518T2343Z-180519T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
643 PM CDT FRI MAY 18 2018

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Northeastern Rawlins County in northwestern Kansas...
  Northwestern Decatur County in northwestern Kansas...
  Southwestern Red Willow County in southwestern Nebraska...
  Southeastern Hitchcock County in southwestern Nebraska...

* Until 715 PM CDT

* At 642 PM CDT, a severe thunderstorm was located near Herndon, or
  12 miles east of Atwood, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Herndon, Ludell, Cedar Bluffs and Traer. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3975 10088 3986 10099 3999 10097 4014 10081
      3995 10049 3981 10074
TIME...MOT...LOC 2342Z 221DEG 15KT 3986 10082 

HAIL...1.25IN
WIND...60MPH
 
$$

TL
1 follow-up statement
077 
WWUS53 KGLD 182354
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
654 PM CDT FRI MAY 18 2018

KSC039-153-NEC087-145-190015-
/O.CON.KGLD.SV.W.0019.000000T0000Z-180519T0015Z/
Rawlins KS-Decatur KS-Red Willow NE-Hitchcock NE-
654 PM CDT FRI MAY 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN RAWLINS...NORTHWESTERN DECATUR...SOUTHWESTERN RED
WILLOW AND SOUTHEASTERN HITCHCOCK COUNTIES...

At 654 PM CDT, a severe thunderstorm was located over Herndon, or 14
miles west of Oberlin, moving northeast at 15 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Herndon, Ludell, Cedar Bluffs and Traer. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3975 10088 3986 10099 3999 10097 4014 10081
      3995 10049 3981 10074
TIME...MOT...LOC 2354Z 221DEG 15KT 3990 10078 

HAIL...1.75IN
WIND...70MPH
 
$$

TL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:47 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, May 18, 3:47 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
247 PM MDT Fri May 18 2018

.SHORT TERM...(This evening through Saturday)
Issued at 209 PM MDT Fri May 18 2018

Forecast still looks on track for this afternoon/evening with
convection expected to form vicinity of leading edge of outflow
boundary. Latest GOES imagery suggests boundary lies along
convergent zone of stable wave clouds and cumulus streets over
northern Greeley and Wichita counties extending up toward Gove
and over to Wakeeney. HRRR has been very consistent last 6 runs or
so with timing of storm initiation around 4-5 pm MDT and location
around highway 96. Latest SPC mesoanalysis suggests there may be
a couple more hours before CINH is overcome.

Guidance points to storms quickly developing upscale with discrete
storms existing in a narrow time window early on. Not thinking
much of a tornado threat given weak 1 km bulk shear and SRH
values, but best chances would likely be across far southern part
of our forecast area late this afternoon.

Given mean wind flow and high precipitable water values, potential
for heavy rainfall exists in areas which experience training
cells, perhaps with better chances over our north and northeast
counties.

On Saturday, cold front will push through the area with GFS a bit
faster than NAM, accompanied by showers. Current forecast has
Saturday high temps ranging from low 50s NW to low 70s SE, but
frontal timing may require refinement.

.LONG TERM...(Saturday night through Friday)
Issued at 245 PM MDT Fri May 18 2018

Long range guidance suggests that split flow aloft will prevail
over the western CONUS through next week -- and that shortwave
energy digging ashore the PAC NW on Sunday will amplify into a
closed low that stalls over portions of the Intermountain West
Mon-Wed. W-SW flow aloft is expected downstream over the Rockies
and High Plains. Given a complicated synoptic pattern
characterized by split flow and a cut-off low -- confidence is
very low w/regard to sensible weather over the Tri-State area
next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1139 AM MDT Fri May 18 2018

A round of showers and thunderstorms is expected to impact both
terminals after 00Z. Convection will develop south of the terminal
area between 22Z and 00Z and move north and northeast, impacting
KGLD in the 00Z-04Z timeframe and KMCK in the 02Z-06Z timeframe.
Large hail and damaging winds are possible with stronger storms.

After the storms move out, IFR stratus is forecast to develop at
both terminals which will gradually lift to MVFR ceilings Saturday
morning.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DLF
LONG TERM...VINCENT
AVIATION...DLF
Hazardous weather outlook, May 18, 11:45 AM CDT, 6 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1045 AM MDT Fri May 18 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1045 AM MDT Fri May 18 2018 /1145 AM CDT Fri May 18 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong and severe thunderstorms are expected to develop after 5 pm
along a line from Tribune to Gove to south of Hill City. Thunderstorms
will increase in coverage as they move north and northeast across
the area this evening, with greatest coverage east of the Kansas-
Colorado border.

The primary threats will be hail to two inches in diameter and
thunderstorm outflow wind gusts to 65 mph which may produce localized
areas of blowing dirt. Heavy rainfall is also expected with some
storms, especially north of Interstate 70. Although a tornado cannot
be ruled out, hail and wind will be the more prevalent threats.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter reports will be needed late this afternoon and this evening.

In the hours before

Special weather statement, May 18, 6:10 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Goodland KS
610 PM CDT FRI MAY 18 2018

KSZ002-182315-
Rawlins KS-
610 PM CDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RAWLINS COUNTY UNTIL
615 PM CDT...

At 603 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Ludell, or 10 miles east of Atwood, moving
northeast at 35 mph.

Dime size hail will be possible with this storm.

This storm will remain over mainly rural areas of southeastern
Rawlins County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3981 10074 3976 10074 3962 10085 3971 10105
      3990 10085
TIME...MOT...LOC 2303Z 217DEG 32KT 3980 10084

JRM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 6:10 PM CDTSpecial Weather StatementGLDRawlins5 min
May 18, 6:18 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins27 min
May 18, 6:49 PM CDTSevere Thunderstorm WarningGLDRawlins41 min
May 18, 6:09 AM CDTSevere Thunderstorm WarningGLDRed Willow36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.